Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Tallahassee, FL

June 30, 2003Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 30, 2003, 5:57 PM CDT for Henry County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 5:57 PM CDT (22:57 UTC)
Expired
Jun 30, 2003, 6:45 PM CDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Henry County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS52 KTAE 302257
SVRTLH
ALC067-302345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
556 PM CDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN SOUTHEAST ALABAMA

* UNTIL 645 PM CDT

* AT 556 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 4 MILES SOUTHEAST OF
  HEADLAND MUNI AIRPORT...OR ABOUT 5 MILES SOUTHEAST OF HEADLAND...
  MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEADLAND MUNI AIRPORT...HEADLAND BY 600 PM CDT...
  NEWVILLE BY 605 PM CDT...
  TUMBLETON BY 610 PM CDT...
  CAPPS BY 620 PM CDT...
  ABBEVILLE BY 635 PM CDT...
  ABBEVILLE MUNI AIRPORT BY 640 PM CDT...

THIS STORM IS LIKELY PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 
MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.


LAT...LON 3133 8539 3132 8516 3172 8512 3171 8538

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:00 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 30, 2:00 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT MON JUN 30 2003

.OVERVIEW...SHOWERS AND THUNDERSTORMS PERIPHERAL TO TROPICAL STORM
BILL ARE REACHING EASTWARD AS FAR AS OUR WESTERN ZONES. SO FAR
RADAR ESTIMATES SHOW RAINFALL AMOUNTS OF AROUND 1.5 INCHES DURING
THE LAST THREE HOURS OVER WALTON AND WESTERN GENEVA COUNTIES.
CLOUDY SKIES ACROSS THE AREA HAVE KEPT AREA TEMPERATURES DOWN IN THE
85-90 DEGREE RANGE EVEN AS PERSISTENT SOUTHERLY FLOW HAS KEPT RH
VALUES RELATIVELY HIGH.

.SHORT TERM...DO NOT SEE ANY ADDITIONAL RAIN BANDS THREATENING OUR
WESTERN ZONES SO BELIEVE THE RAINFALL INTENSITY WILL SOFTEN. THE
EXACT TRACK OF T.S. BILL WILL DETERMINE AMOUNTS OF RAIN OVER OUR
AREA...THE FARTHER SOUTH THE TRACK THE GREATER THE AMOUNTS OF RAIN.
DO NOT EXPECT DIRECT FLOODING EFFECTS FROM THE STORM...BUT FEEL THAT
OUR MAJOR CONCERN WILL BE FROM RIVER FLOODING AS THE STORM WATERS
MOVE DOWN RIVER AND OVERFLOW. HAVE BACKED OFF FROM INCREDIBLY MOIST
GFS CATEGORICAL ZONES FOR NORTHERN ZONES TO LIKELY FOR NORTHERN
ZONES AND CHANCE FOR ALL OTHERS TONIGHT. POPS INCREASE SLOWLY TO
WIDESPREAD LIKELY BY WEDNESDAY. CLOUDS AND RAIN WILL KEEP TEMPS
BELOW NORMAL.

.MARINE...WINDS ARE 15 TO 20 KITS SUSTAINED...GUSTING OVER 20 KITS
WITH SEAS OVER 7FT AT APALACHICOLA BUOY AND GUSTING JUST UNDER 20
KITS WITH SEAS AROUND 6 FT AT S PANAMA CITY BUOY. WITH TROPICAL
STORM BILL GOING INLAND OVER SOUTH LOUISIANA...STILL EXPECTING A
GRADIENT OF WINDS AN SEAS ACROSS THE MARINE AREA FOR THE NEXT FEW
HOURS BEFORE LESSENING A BIT TOMORROW. SCA FOR WESTERN WATERS
TONIGHT FOR SEAS 7 FT OR HIGHER...SCEC TONIGHT FOR EASTERN WATERS FOR
WINDS NEARING 20 KITS AND SEARS NEARING 7 FEET.

.FIRE WEATHER...NO CONCERNS.

.EXTENDED...AS T.S. BILL MOVES AWAY TO THE NORTHEAST WE WILL RETURN
TO NORMAL SUMMER TIME CONDITIONS OF PARTLY CLOUDY WITH A CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS.

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 88 72 87 / 40 50 50 60
PFN 75 86 74 85 / 60 50 60 60
DHN 72 86 73 85 / 60 60 60 60
ABY 72 88 72 87 / 50 60 60 60
VLD 72 90 72 87 / 40 50 50 50
CTY 73 89 72 87 / 40 40 50 60

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

16
Hazardous weather outlook, Jun 30, 5:00 AM CDT, 12 hours 57 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT MON JUN 30 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY
ESPECIALLY IN THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA DUE TO THE
PROXIMITY OF TROPICAL STORM BILL. THESE STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS. HOWEVER...SOME OF THE SHOWERS WILL PRODUCE
LOCALLY HEAVY RAINS WHICH COULD CAUSE PONDING OF WATER IN POOR
DRAINAGE AREAS SUCH AS ROAD INTERSECTIONS AND UNDERPASSES. ELEVATED
WINDS AND SEAS ON THE COASTAL WATERS HAVE PROMPTED THE ISSUANCE OF A
SMALL CRAFT ADVISORY FOR THE OFFSHORE WATERS BETWEEN DESTIN AND
APALACHICOLA FLORIDA. ELSEWHERE SMALL CRAFT SHOULD EXERCISE CAUTION.
NO SEVERE WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AT THIS TIME
TROPICAL STORM BILL IS EXPECTED TO MOVE NORTHEAST...NORTH OF THE
AREA BUT HEAVY SHOWERS AND THUNDERSTORMS CAN BE EXPECTED IN
ASSOCIATION WITH THIS STORM TUESDAY AND POSSIBLY INTO WEDNESDAY.
THROUGHOUT THE REST OF THE WEEK SCATTERED SHOWERS AND THUNDERSTORMS
ARE FORECAST...NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...NO HAZARDOUS WEATHER IS EXPECTED
TODAY...AND SPOTTER ACTIVATION WILL NOT BE REQUIRED.

.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS TODAY DUE TO
HIGH SEAS...STRONG SOUTHERLY WINDS AND FAVORABLE TIDES.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER. IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS
PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF ITS PULL.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

10-BOLINSKI

In the hours before

Special weather statement, Jun 30, 4:22 PM CDT, 1 hour 35 minutes before
FLZ009-302200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 PM EDT MON JUN 30 2003

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEAST HOLMES COUNTY IN THE FLORIDA
PANHANDLE...MOVING NORTH AROUND 23 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, Jun 30, 4:22 PM CDT, 1 hour 35 minutes before
ALZ067-302200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 PM EDT MON JUN 30 2003

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING NORTH AT 13 MPH ACROSS SOUTHEAST HENRY
COUNTY.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, Jun 30, 5:00 PM CDT, 57 minutes before
ALZ067-GAZ121-302245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 PM EDT MON JUN 30 2003

AT 558 PM EDT(458 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT A STRONG THUNDERSTORM FORMERLY OVER SOUTHEAST
HENRY COUNTY, ALABAMA CONTINUED STRONG AND WAS NOW LOCATED OVER THE
EASTERN HENRY COUNTY...SOUTHWEST CLAY AND NORTHWEST EARLY COUNTY
GEORGIA INTERSECTION. THIS STORM WILL MOVE NORTH AROUND 18 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, Jun 30, 5:35 PM CDT, 22 minutes before
GAZ120-122-302245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
635 PM EDT MON JUN 30 2003

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ON THE CENTRAL CLAY AND QUITMAN GEORGIA BORDER
...AND MOVING NORTH AROUND 20 MPH. IT WILL LIKELY MOVE ACROSS
EASTERN QUITMAN AND POSSIBLY WESTERN RANDOLPH COUNTIES DURING THE
NEXT 15 MINUTES.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:28 PM CDTFlash Flood WarningTAEHenry62 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.